Vermont, 2006Strong Wind in Vermont, April 23, 2006
April 23, 2006 · NWS BTV · 5 events in 5 counties and zones
High pressure across eastern Maine combined with low pressure near New Jersey on the 23rd, accounted for an increasing pressure gradient and brisk southeast low-level wind across the western slopes of the Green Mountains of Vermont. Southeast winds of 25 to 35 mph with gusts in excess of 50 mph occurred along the spine and western slopes of the Green Mountains.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure across eastern Maine combined with low pressure near New Jersey on the 23rd, accounted for an increasing pressure gradient and brisk southeast low-level wind across the western slopes of the Green Mountains of Vermont. Southeast winds of 25 to 35 mph with gusts in excess of 50 mph occurred along the spine and western slopes of the Green Mountains. Some unofficial measured wind gusts include 42 mph in Jericho and Jerusalem, 53 mph in Huntington and 57 mph in Jeffersonville with scattered reports of branches or isolated small trees down in Jericho (Chittenden) and South Lincoln (Addison).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 23, 1:50 AM EST, 6 hours 40 minutes earlier.
Area forecast discussion, Apr 23, 1:50 AM EST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
250 AM EDT SUN APR 23 2006
.SHORT TERM /TODAY THROUGH TUESDAY/...
AFTER SEVERAL DAYS W/ NO RAINFALL...CWA FINALLY RECEIVING MUCH
NEEDED RAINFALL. STAGNANT CUTOFF LOW STILL REMAINS EMBEDDED OVER THE
GREAT LKS REGION. WK OCCLUDED FRNT PUSHING PRECIP INTO THE REGION
ATTM...WITH SFC LOW OVER DELMARVA ENHANCING MOISTURE INFLOW ACROSS
THE AREA. THIS WILL CONTINUE THROUGH MUCH OF DAY. DRYSLOT SHOWING UP
ON RADAR/IR SAT WILL WORK EAST FROM WESTERN NY/PA LATER TDY...AS
MDLS HAVE LOW OVER GREAT LKS FINALLY PUSHING EAST. WILL BE KEEPING
HIR POPS FOR FIRST HALF OF TDY...TAPERING OFF OVERNGT INTO MON AS
DRYSLOT/LOW WORKS EAST. LINGERING PRECIP INTO MON AS LOW STALLS
SOMEWHAT WITH STRONG BLOCKING RIDGE OFF THE COAST...AND FINALLY
CLRING BY MON NGT/EARLY TUES MORN. MDLS HINT AT A FEW BREAKS ON TUES
IN ADVANCE OF CD FRNT WHICH SET TO PUSH THRU CWA LATE TUES INTO TUES
NGT. HAVE GONE AHEAD AND BUMPED UP WINDS ON TUES AHEAD OF FRNT...AS
MDL GUIDANCE SUGGESTING WINDS INCR...WHICH CURRENT GRIDS DO NOT SHOW
TIL LATE IN DAY. WITH CLD COVER/PRECIP TDY/TNGT WILL BE GOING A FEW
DEGREES COOLER THAN WHAT GFS MDL GUIDANCE SHOWS.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
NO CHANGES PLANNED FOR THE EXTENDED PORTION OF THE FORECAST ATTM.
MDLS STILL HAVE FRNTL SYSTEM PUSHING THRU CWA FOR TUES NGT...CLRING
REGION BY WED MORN. SYSTEM PACKS A QUICK PUNCH AS IT MVS THRU
FA...AND CONSIDERATION FOR NEXT SHIFT TO PUT IN MENTION OF
THUNDER...ALONG WITH INCR IN WINDS. BUFKIT SHOWS STRONG OMEGA
BULLSEYE WITH LITTLE CAPE. OTHER CONCERN TO BE LOOKED AT FOR WED
MORN FOR WRAP-AROUND MOISTURE IS COLD POOL OF AIR WORKING SE FROM
CENTRAL CANADA. 850MB TEMPS DOWN TO -10C TO -14C...ESPECIALLY FOR
NORTHERN CWA...WHICH COULD WARRANT MENTION OF -SW THERE. TROUGH MVG
AROUND THIS EXITING LOW WED NGT/THURS MORN COULD FURTHER ENHANCE
PROB FOR -SW. HIGH PRESSURE RIDGE BUILDS INTO THE NE THURS DURING
THE DAY INTO BEGINNING PART OF NEXT WEEKEND.
&&
.AVIATION...
LARGE PRECIPITATION SHIELD OVER THE AREA EARLY THIS MORNING IS
MOVING VERY SLOWLY TO THE EAST. AS A RESULT...RAIN WILL CONTINUE
THROUGH 00Z TONIGHT WITH VISIBILITIES LOWERING INTO THE MVFR
CATEGORY AFTER 12Z FOR ALL AREAS. THE PRECIPITATION WILL COME TO AN
END FROM WEST TO EAST AFTER 00Z...WITH JUST SOME LINGERING SHOWERS
AROUND. CEILINGS THROUGH THE PERIOD WILL BE IN THE VFR CATEGORY
EARLY...THEN GENERALLY IN THE MVFR CATEGORY THROUGHOUT THE REMAINDER
OF THE PERIOD. WIND SPEEDS WILL GENERALLY BE LESS THAN 10 KNOTS
THROUGH THE PERIOD AND WILL BE FROM THE EAST OR SOUTHEAST.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SHORT TERM...JN
LONG TERM...JN
AVIATION...EVENSON
Hazardous weather outlook, Apr 23, 3:00 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
400 AM EDT SUN APR 23 2006
NYZ026>031-034-035-087-VTZ001>012-016>019-240800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
400 AM EDT SUN APR 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RAIN WILL PERSIST
THROUGH A BETTER PART OF THE PERIOD AS AN UPPER LEVEL LOW PRESSURE
SYSTEM MOVES VERY SLOWLY EASTWARD FROM THE EASTERN GREAT LAKES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE UPPER LEVEL LOW
PRESSURE SYSTEM WILL BE RIGHT OVER THE AREA ON MONDAY...SO SHOWERS
WILL BE LIKELY. THE UPPER LEVEL LOW WILL EVENTUALLY MOVE EAST
MONDAY NIGHT...BUT ANOTHER TROUGH OF LOW PRESSURE WILL MOVE INTO
THE REGION TUESDAY AND WEDNESDAY AND BRING MORE PRECIPITATION TO
THE AREA. AT THIS TIME IT LOOKS LIKE HIGH PRESSURE WILL RETURN TO
THE REGION FOR THE THURSDAY THROUGH SATURDAY TIME PERIOD. THIS
WILL BRING DRIER WEATHER AND MORE SEASONAL TEMPERATURES TO THE
NORTH COUNTRY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
EVENSON
Strong Wind, Eastern Addison
- When
- April 23, 8:30 AM EST to 7:00 PM EST
- Where
- Eastern Addison forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Strong Wind, Eastern Chittenden
- When
- April 23, 8:30 AM EST to 7:00 PM EST
- Where
- Eastern Chittenden forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Strong Wind, Eastern Franklin
- When
- April 23, 8:30 AM EST to 7:00 PM EST
- Where
- Eastern Franklin forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Strong Wind, Eastern Rutland
- When
- April 23, 8:30 AM EST to 7:00 PM EST
- Where
- Eastern Rutland forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Strong Wind, Lamoille
- When
- April 23, 8:30 AM EST to 7:00 PM EST
- Where
- Lamoille forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Connecticut, April 23, 20061 death · 2 events
- Hail and Damaging Winds in Kansas, April 23, 2006$4.0 million · 2.5 in hail · 23 events
- Hail and Damaging Winds in Kansas, April 23, 2006$83,000 · 2 in hail · 31 events
- Hail in Kansas, April 23, 2006$200,000 · 2 in hail · 4 events
- Hail and Damaging Winds in Kansas, April 23, 2006$50,000 · 1.75 in hail · 25 events
- Hail in Kansas, April 23, 2006$75,000 · 2 in hail · 6 events
- Hail and Damaging Wind in Colorado, April 23, 20061.5 in hail · 22 events
- Hail and Damaging Winds in Oklahoma, April 23 to 24, 20061.75 in hail · 16 events
- Hail and Damaging Wind in Colorado, April 23, 2006$500 · 1.75 in hail · 10 events
- Hail in Texas, April 23 to 24, 20061.75 in hail · 9 events
- Hail and Dense Fog in Maryland, April 23 to 24, 20061.5 in hail · 8 events
- Marine Thunderstorm Winds in Lake Erie, April 23, 20066 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503365, 5504351, 5504352, 5504353, 5504354.